advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From California, USA:

My 14 year old daughter was diagnosed with type 1 diabetes two and a half years ago. Her levels have never been in good control. They run between 300-600 mg/dl [16.7-33.3 mmol/L] consistently including several times a day. She takes over 200 units of insulin daily. She complains of being severely fatigued. Her thyroid checks out normal. An antidepressant did nothing to make things better. She is so tired most days that, even though she pushes herself to go to school and make it through a whole day, she can't and is missing a lot of school. In addition to the fatigue, she complains of very painful stomach aches which seem to be getting worse. An ultrasound ruled out gallbladder disease. I know high blood sugars can cause fatigue but it seems no matter what she does she can't get her blood sugars to stay down for more than maybe one day at the most. Could the fatigue, stomach pain and high blood sugars be related so something other than her diabetes even though her pediatrician says it's probably not? I am very concerned for her future. She is quite frustrated and is asking for help to feel better, but we don't know what else to do.

Answer:

The fact is that many adolescents are like your daughter. Nowadays there is a fair bit of evidence that many such patients don't take all the insulin they are prescribed so I would start with this supposition. After that you are into the realms of other physical or psychological problems and you will no doubt have discussed these with your daughter's team.

KJR

Additional comments from Dr. Bill Quick:

It's not clear from your question whether your daughter is under the care of a diabetes team that is experienced in dealing with teenagers. If not, insist upon a referral!

WWQ

DTQ-20000125191510
Original posting 26 Aug 2000
Posted to Complications and Behavior

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.